Posted by bleauberry on February 23, 2009, at 16:43:08
In reply to muscle rigidity and medication, posted by sensitivetomeds on February 22, 2009, at 19:21:50
I can relate to this because it happens to me almost exactly the same as you.
Meds I have found that improved the problem were Cymbalta, St Johns Wort, Parnate. Pretty much anything else makes the problem worse.
The doctors I have mentioned it to give me a blank stare. They don't know or care.
My theory is that it is a hypo-dopamine thing, or somehow related to a hypo-norepinephrine thing. It may be a very early pre-parkinsons? I mean, the restless legs thing kind of shows the hypo-dopamine thing. I have no clue how the calf muscles play into it or why it affects them so much. With me mostly the left one. Some weird neuromuscular thing.
Wellbutrin made my depression the worst ever. But, the 3 days I was on it miraculously fixed my legs real fast. So again, I suspect a hypo-NE or hypo-DA thing, something in that circuitry.
Antipsychotics and ssris would obviously make it worse. With the exception of Abilify which has dopamine agonist potential. Cymbalta doesn't have any known strong effect on dopamine, so I don't know why it worked so well on fixing the calf muscles rigidity. St Johns Wort does work on dopamine, as does Parnate, so those kind of make sense.